Alert archive / Michigan / Severe Thunderstorm Warnings in 2026
Severe Thunderstorm Warning 6, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Mar 6, 2026, 6:59 PM EST for Clinton County, Eaton County, Ingham County, Michigan. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 6, 2026, 6:59 PM EST (23:59 UTC)
- Expired
- Mar 6, 2026, 7:44 PM EST
- In force
- 45 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Clinton County, MI, Eaton County, MI, Ingham County, MI
The radar
The Grand Rapids radar (KGRR), 79 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 12.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 486 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 6:50 PM EST, 9 minutes earlier. Its key messages:
- Strong To Severe Storms Possible This Afternoon and Evening, Again Saturday Morning
- Above Normal Temperatures into Next Week
- Mid-Week System Brings Chance Of Storms and Snow
Area forecast discussion, Mar 6, 6:50 PM EST, 9 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 650 PM EST Fri Mar 6 2026 .KEY MESSAGES... - Strong To Severe Storms Possible This Afternoon and Evening, Again Saturday Morning - Above Normal Temperatures into Next Week - Mid-Week System Brings Chance Of Storms and Snow && .DISCUSSION... Issued at 226 PM EST Fri Mar 6 2026 - Strong To Severe Storms Possible This Afternoon and Evening, Again Saturday Morning Several rounds of storms are expected over the next 24 hours, with the potential of strong to severe storms with each system. Round 1: This Afternoon and Evening The next round of convection looks to arrive from mid afternoon through mid-evening as the convection across Illinois propagates to the northeast and redevelops. The warm front currently near the Indiana state line will push north driven by low-level advection. Latest trends suggest it will set up invof I-96 bringing the best chance for surface based convection to the I-94 corridor west of Jackson, potentially as far north as I-96. Hail to 1 inch in diameter is possible in surface based and elevated convection, with winds to 60 mph possible in any surface based storms. Brief, weak tornadoes are possible given the strong amount of environmental shear with any surface based storms. Heavy rain and frequent lightning are expected in any storms. Round 2: Saturday Morning The next round arrives after 3am Saturday as additional thunderstorms arrive from the west with a 60 knot low-level jet. Storms then advance east through the next few hours, clearing the area near daybreak. Questions remain as to how far north the surface based instability gets, with recent short range model guidance suggesting the best potential for surface based destabilization across the southern half of the area. If sufficient instability builds, hail to 1 inch will be possible in any discrete storms, and wind gusts to 60 mph possible in any clusters/bowing segments. Given the strong kinematics at play, the concern for brief tornadoes continues if surface based storms are realized, likely via QLCS processes given weak hodographs above 1km. However, this is reliant on convection being surface based/low-level instability which is far from certain and will be impacted by earlier convection. Heavy rain and frequent lightning are expected in any storms. Additional thunderstorm redevelopment is possible with the passage of the cold front late morning into the early afternoon. If sufficient instability lingers ahead of the front isolated strong to marginally severe storms are possible, with damaging winds the main concern in any such convection. The other concern is heavy rainfall potentially leading to minor flooding across portions of the area. HREF LPMM guidance continues to suggest 2-3 inch rainfall totals are possible in isolated spots if training storms occur. This will also send some of our quick reacting river tributaries towards action stage (e.g. Sycamore Creek, the Red Cedar River) however they are not expected to reach flood stage. - Above Normal Temperatures into Next Week Highs today, as well as ahead of the cold front on Saturday will reach the 60s in many areas. It will be slightly cooler Sunday in the post frontal airmass with highs in the 50s. The 60s then return Monday ahead of our next system. Some record highs and warm lows may be tied or broken over the next few days. Check the climate section below for details on records. - Mid-Week System Brings Chance Of Storms and Snow Our next significant system arrives in the Tuesday/Wednesday timeframe ahead of phasing northern and southern stream waves across the middle of the CONUS. There are questions as to where the surface baroclinic zone sets up impacting whether and to what degree we break into the warm sector of the system. ML guidance has trended down with the potential for organized convection given a corresponding ensemble trend for a weaker and more southerly surface low. However, chances are not zero and we will continue to monitor for any shifts in the forecast. 850 mb temps crash as the colder northern stream air arrives for Wednesday. This will lead to rain mixing with and possibly changing over to snow on the back side of the system. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 650 PM EST Fri Mar 6 2026 A line of thunderstorms will be moving across central and southern Lower Michigan through about 02Z, LIFR conditions can be expected along and ahead of the storms. Winds could gust over 25 knots along the line of storms with some isolated gusts over 40 knots. Once the storms move through conditions will be variable with some clearing and MVFR conditions, but also patchy fog and low stratus clouds bringing areas of IFR and even LIFR. Another batch of showers and thunderstorms is possible around 10 to 12Z Saturday but confidence is low. LLWS to 45 knots from the sfc to 2000 feet can be expected overnight. Southwest winds will gust to 25 knots on Saturday. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. MARINE...None. && DISCUSSION...Thomas AVIATION...Ostuno
Hazardous weather outlook, Mar 6, 2:33 PM EST, 4 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 233 PM EST Fri Mar 6 2026 MIZ037>040-043>046-050>052-056>059-064>067-071>074-071945- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 233 PM EST Fri Mar 6 2026 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected this afternoon/evening. A few storms could be strong to severe. Locally heavy rainfall, damaging winds to 60 mph, and hail to 1 inch are the main threats. A brief tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are expected early Saturday morning. A few storms could be strong to severe. Locally heavy rainfall, damaging winds to 60 mph, and hail to 1 inch are the main threats. A brief tornado cannot be ruled out. Southwest to west winds could gust toward 40 mph Saturday afternoon. Thunderstorms will be possible again Tuesday into Wednesday. A transition to snow is possible Wednesday into Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Mar 6, 1:50 PM EST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
150 PM EST Fri Mar 6 2026
MIZ052-058-059-066-067-061945-
Clinton MI-Gratiot MI-Ingham MI-Ionia MI-Eaton MI-
150 PM EST Fri Mar 6 2026
...Strong thunderstorms will impact portions of northern Ingham,
Gratiot, eastern Ionia, Clinton and northern Eaton Counties through
245 PM EST...
At 149 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Ithaca to 7 miles southeast of
Lake Odessa. Movement was northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lansing... Charlotte... St. Johns...
Portland... Ithaca... East Lansing...
Grand Ledge... Williamston... Potterville...
Breckenridge... Elsie... Edgemont Park...
DeWitt... Capital Region Inter...Eureka...
Kalamo... Ovid... Dimondale...
Fowler... Sebewa...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4271 8415 4253 8507 4275 8507 4312 8493
4312 8484 4329 8484 4343 8437 4278 8436
4278 8416
TIME...MOT...LOC 1849Z 241DEG 42KT 4318 8460 4271 8503
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TJTLocal storm report, Mar 6, 4:50 PM EST, 2 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
450 PM EST Fri Mar 6 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM Hail 4 NW Union City 42.11N 85.17W
03/06/2026 E0.50 Inch Calhoun MI Public
Report from mPING: Half-inch (0.50 in.).
0438 PM Tornado 3 NW Union City 42.09N 85.18W
03/06/2026 Calhoun MI Public
&&Local storm report, Mar 6, 5:34 PM EST, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
534 PM EST Fri Mar 6 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM Tstm Wnd Dmg 1 NNW Tekonsha 42.11N 85.00W
03/06/2026 Calhoun MI Trained Spotter
Torn down Exit Sign.
&&Local storm report, Mar 6, 5:46 PM EST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
546 PM EST Fri Mar 6 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM Hail 1 SE Athens 42.08N 85.23W
03/06/2026 M1.25 Inch Calhoun MI Public
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 8:29 AM EST | Dense Fog Advisory | GRR | Allegan, Barry, Calhoun, Clare, Clinton, Eaton and 14 more | 5 hr |
| Mar 6, 1:50 PM EST | Special Weather Statement | GRR | Clinton, Eaton, Gratiot | 55 min |
| Mar 6, 4:10 PM EST | Severe Thunderstorm Warning | GRR | Kalamazoo | 24 min |
| Mar 6, 4:22 PM EST | Severe Thunderstorm Warning | GRR | Calhoun | 53 min |
| Mar 6, 4:36 PM EST | Tornado Warning | GRR | Calhoun | 42 min |
| Mar 6, 5:10 PM EST | Severe Thunderstorm Warning | GRR | Jackson | 65 min |
| Mar 6, 5:54 PM EST | Severe Thunderstorm Warning | GRR | Allegan, Van Buren | 66 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2026Every severe thunderstorm warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.